Log in
PMRGCAuk
8,241 members14,115 posts

Update

Hi all

I haven't been on here for a while, so thought I'd update you. I have now been officially diagnosed with adrenal insufficiency, I take 7mgs of Pred. and wear a medical bracelet, I saw a Professor Chatergee at Addenbrooks hospital, so I couldn't have been in better hands, I only wish I had an ACTH test sooner after being on steroids for 17 yrs.

I have now been diagnosed with a heart murmur, and angina, I was fast tracked to hospital and was seen within 2 weeks, I now await a treadmill test and echocardiograph.

Regards bowler

10 Replies
oldestnewest

Hi bowler,

Sorry to hear about your adrenals, but at least you now know, and can get on with life. Hopefully your angina can be treated successfully with medication without any further intervention, and I'm sure if you're less stressed about other things you'll be fine.

Please don't leave us though!

Take care.

Reply

Thank you DL

I am taking one aspirin a day and also been given a spray for under the tongue for the angina. Rheumatology don't want to see me for another year, they say my symptoms were due to my adrenals and not GCA/PMR related, no wonder I couldn't get below 7mgs, if only they had given me an ACTH sooner, oh well what's done is done.

thank you for your reply

Reply

Hi again,

Unfortunately they are apt to get stuck in a rut with one particular illness and don't look outside the box - as the saying goes! All to often that leads to a patient not being treated in a timely manner - as we can all testify!

Not sure what the answer is, unless the mainline medical profession begin to look at things a bit more holistically - can't see that happening soon!

Take care.

1 like
Reply

Hi bowler, I suppose it didn't come as too much of a surprise to be diagnosed with adrenal insufficiency after as long as 17 years battling PMR/GCA and steroids. Better late than never, as they say! Have they suggested switching you to Hydrocortisone? I know that it is often recommended in the case of adrenal insufficiency when at 5mg and below.

I'm sorry to hear about the heart murmur and angina diagnoses - as if PMR/GCA isn't more than enough to cope with. I wonder whether the Echo will turn up the cause being a leaky heart valve? At least that was the result of my Echo after the heart murmur was discovered - the mitral valve in my case.

It's good to hear from you again and fingers crossed your heart murmur will turn out to be caused by nothing too serious and that the angina can be successfully treated. Lots of good luck wishes.

Reply

Hi Celtic

No it wasn't really a surprise. Perhaps the GCA/PMR is in remission, my ESR is 9 and CRP 7 it hasn't been that low for years.

I am due back at the Endo clinic in a few months time, with a view to taking Hydrocortisone,

I am wondering if I did have a leaky valve,? my brother had a triple bypass at 60 he is now 70, so could run in the family, my cholesterol has always been a bit high 6.1 but my HDL is good. they want me to try statins, I'm not too keen, but willing to give them a try, . My kidney function still fluctuates and is now at 38 last time it was 44.

Thank you for your good wishes.

Reply

With those ESR/CRP results and if you haven't got any of the usual symptoms, then you may be right in considering that your PMR/GCA has gone into remission. Fingers crossed on that one.

If it does turn out to be a leaky valve, then, hopefully, there is a chance that it will only be a very small leak and won't need any intervention.

They don't seem to be too concerned about a cholesterol of around 6.1 if the HDL is good. Mine is 7.2 but because the ratio is good they aren't treating it.

Like your's at present, I had stable 38% kidney function for the last year or so and now suddenly in just a few weeks since the last blood test I have heard today that it has dropped to 32% with the creatinine rising to 140. Seriously concerned, especially as the surgery receptionist on the 'phone reported it as "normal".....if I hadn't requested the eGFR/Creatinine readings, I wouldn't have been any the wiser!

Do keep in touch and let us know how you get on on all counts, and I hope it's good news for you.

1 like
Reply

Anyone on long-term pred, once they get down to 7.5mg and certainly at 5mg, should be offered an Acth test, but.....................they forget our bodies age as well and as my Mother always said ' old age does not come alone, it brings unwanted friends'.

Some joined up thinking would not go amiss - however we can do it for them, so the rest of us should ask. We need to know if those adrenals are waking up and on the way to working.

One of the reasons for carrying a Blue Steroid Card for at least a year, once off pred is to alert medics.

Reply

I did ask several times for an ACDH but it went on deaf ears, I also ask one Rheumatologist "did she think my adrenals had packed up" her reply was probably, unfortunately I never saw the same Rheumatologist twice. However I cant turn the clock back and there's not much I can do about it, but at least I know I have adrenal insufficiency and know the amount of Pred I need to take every day without the yo yoing as I was before.

I now need to concentrate on the outcome of my heart murmur and angina, amongst other health issues I have, so another worry.

Thanks for your reply

regards bowler.

Reply

That reply was not meant for you personally and I apologise for worrying you.

I was hoping that when other people read your informative post they would then read the reply and either take action or note it for further use.

One thing, if they do insist on a statin and hopefully like PMRpro has said, you won't need it.................then do ensure it is not Simvastatin and if they ask why, tell them to read the accompanying leaflet, it can and does cause aches and pains just like PMR and a cardiac consultant refuses to allow any of his patients to take it.

Good health for you in the near future.

Reply

Yes perhaps others learn by our mistakes, the problem was I trusted the medical profession thinking "they know best"

I didn't get the PMRpro reply re statins.

Regards bowler

Reply

You may also like...